Don’t Get Burned: Medications & Sun Exposure

After a long, long, LONG winter, we are all pretty pumped to see the sun. It’s supposed to be a gorgeous weekend in Philadelphia, but before you grab your sunglasses, don’t forget to check your medicine cabinet. Why? Certain medications can put you at risk for a serious burn, or what we pharmacists like to call, a drug-induced photosensitivity reaction. In a word: OUCH.

Some common medications that may cause this type of a reaction are:

  • Amiodarone/Cordarone® (skin can have a blue-green color)
  • Furosemide/Lasix®
  • Hydrochlorothiazide/Microzide®
  • Glyburide/Diabeta®
  • Glipizide/Glucotrol®
  • St. John’s Wort
  • Naproxen/Aleve®
  • Isotretinoin/Accutane®
  • Terbinafine/Lamisil®
  • Antibiotics like: ciprofloxacin/Cipro®, levofloxacin/Levaquin®, tetracycline/Apo-Tetra, and Sulfamethoxazole and trimethoprim/Bactrim®

The risk of burning will last as long as you take the medication and maybe some time after. The burn can appear as an exaggerated sunburn on sun-exposed skin within minutes or up to 72 hours after sun exposure. In severe reactions, vesicles or blisters can also appear and can spread to areas that were covered. Yeah… it’s NOT good.

What can you do to prevent this, you ask?

  • Limit sun exposure: try to avoid going outdoors when the sun is the strongest (10am to 2pm)
  • Cover up! Wear long-sleeve shirts, pants, and a wide-brimmed hat when you go outside
  • Wear a broad-spectrum sunscreen with UV-A and UV-B coverage
    • SPF 30 or greater is recommended by the American Academy of Dermatology
    • Apply it about half an hour before you go outside
    • Remember to re-apply sunscreen every 2 hours when outdoors, even if it’s waterproof

If this does happen to you, go see your doctor right away. These burns can be serious! Other things you can do:

  • Take cool baths to keep your temperature down
  • Moisturize to help keep the skin from drying
  • Drink extra water to keep hydrated
  • Do not put “-caine” products on the area (benzocaine, lidocaine, etc.)
  • If you have blisters over a large area, chills, a headache, or a fever, seek immediate medical attention

For more information about sunscreen, click here. For more information about drug-induced photosensitivity, click here.

 

Share This Article!
LinkedInTwitterFacebookEmailGoogle+Pinterest